Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 163, NWS Sioux Falls, SD

June 29, 2012Moody County, South Dakota; Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2012, 5:37 PM CDT for Moody County, South Dakota; Pipestone County, Minnesota. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2012, 5:37 PM CDT (22:37 UTC)
Expired
Jun 29, 2012, 6:00 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Pipestone County, MN, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:40 PM CDTHAIL 0.753 Se Egan, SDIN ADDITION TO THE PENNY SIZED HAIL, HEAVY RAIN WAS REPORTED, BUT NO PONDING OF WATER.
Jun 29, 5:47 PM CDTHAIL 14 Ne Trent, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-507 J/kg
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WUUS53 KFSD 292237
SVRFSD
MNC117-SDC101-292300-
/O.NEW.KFSD.SV.W.0163.120629T2237Z-120629T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 PM CDT FRI JUN 29 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA...
  SOUTHEASTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 600 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
  TRACKING TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF 
  DOLLAR   SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THESE STORMS WERE  LOCATED NEAR TRENT AND 5 MILES NORTHWEST OF 
  IHLEN...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIPESTONE AND PIPESTONE NATIONAL MONUMENT AROUND 545 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE IHLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4402 9622 4385 9621 4385 9668 4401 9668
TIME...MOT...LOC 2235Z 276DEG 13KT 4395 9659
WIND...HAIL 60MPH 1.25IN

$$

HANKO
1 follow-up statement
454 
WWUS53 KFSD 292249
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT FRI JUN 29 2012

MNC117-SDC101-292300-
/O.CON.KFSD.SV.W.0163.000000T0000Z-120629T2300Z/
PIPESTONE MN-MOODY SD-
549 PM CDT FRI JUN 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
MOODY AND SOUTHWESTERN PIPESTONE COUNTIES UNTIL 600 PM CDT...

AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TRENT...OR 14 MILES WEST OF PIPESTONE...MOVING EAST AT 10 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL MOODY AND SOUTHWESTERN PIPESTONE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4388 9665 4400 9665 4402 9622 4385 9621
TIME...MOT...LOC 2249Z 276DEG 13KT 4395 9656
WIND...HAIL 60MPH 1.25IN

$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:49 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 29, 3:49 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT FRI JUN 29 2012

.DISCUSSION.../ISSUED AT 349 PM CDT/
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING MAINLY
EAST OF THE JAMES RIVER AS UPPER LEVEL WAVE PIVOTS THROUGH THE
REGION. HRRR OUTPUT SHOWS A DIURNAL TREND AND EXPECT POTENTIAL FOR
CONVECTION TO WANE THROUGH THE EVENING HOURS. MILD AIRMASS REMAINS
ACROSS THE AREA OVERNIGHT INTO THE WEEKEND AND DID NOT ALTER LOW
TEMPERATURES TONIGHT OR HIGHS TOMORROW.  NAM AND GFS DISAGREE ON
TIMING OF WAVE TOMORROW...BUT WITH NAM NOT EVEN HANDLING CURRENT
SITUATION AND TIMING WELL...SIDED CLOSER TO GFS AND ECMWF. STILL
UNSURE WHETHER WAVE WILL INDUCE ANY CONVECTION...BUT IF IT DOES
SO...BEST CHANCES APPEAR TO BE LATE INT HE DAY ACROSS CENTRAL SOUTH
DAKOTA...PUSHING EAST THROUGH THE EVENING HOURS.

ON SATURDAY NIGHT...THE WAVE WILL CONTINUE TO MOVE TO THE SOUTHEAST.
WITH THE SURFACE BOUNDARY CLOSER TO I80 YET...THE BEST CHANCE OF
CONVECTION LOOKS TO BE CONFINED TO SOUTH OF I90 AND IS MOST LIKELY
THROUGH 06Z. THE WAVES SHOULD MOVE SOUTH SO ANY LINGERING
THUNDERSTORMS WILL GRADUALLY EXIT THE AREA AFTER 06Z. WITH ALL OF
THE MOISTURE...LOWS WILL REMAIN IN THE UPPER 60S TO LOWER 70S.

ANOTHER WAVE IS FORECAST BY ALL MODELS TO MOVE ACROSS NORTHERN
NEBRASKA AS THE SURFACE BOUNDARY SLOWLY MOVES NORTHWARD ON SUNDAY.
IT REMAINS FAIRLY WARM ALOFT SO THERE IS A STRONG CAPPING INVERSION
AS THE WAVE APPROACHES AND IT WILL BE TOUGH TO GET CONVECTION TO
DEVELOP. HOWEVER...WITH A BOUNDARY AND UPPER WAVE...DID ADD A SLIGHT
CHANCE OF THUNDERSTORMS FOR SUNDAY AFTERNOON AND EVENING SOUTH OF
I90. SINCE CONVECTION LOOKS TO HOLD OFF UNTIL LATE
AFTERNOON...SHOULD BE SUNNY TO PARTLY CLOUDY SKIES MOST OF THE DAY
SO HIGHS SHOULD RISE INTO THE 90S EVERYWHERE BUT THE BUFFALO RIDGE
WHICH WILL HOLD IN THE 80S.

AFTER SUNDAY EVENING...THERE REALLY LOOKS LIKE NO ORGANIZED CHANCE
FOR PRECIPTITATION AND A STRONG 500 MB RIDGE BUILDS OVER THE
CENTRAL US FOR ALL OF NEXT WEEK. THIS CARRIES MOST UPPER WAVES OVER
ND AND NORTHERN MN. WHILE IT IS NOT IMPOSSIBLE THAT A ROGUE STORM
COULD FORM EITHER MONDAY NIGHT OR WEDNESDAY IN SW MN...THE CHANCE IS
SO SMALL THAT HAVE GONE DRY FROM LATE SUNDAY NIGHT THROUGH FRIDAY.
OTHERWISE...THE SURFACE WIND WILL VARY FROM EAST TO SOUTH-SOUTHEAST
THROUGH THE PERIOD AT THE SURFACE WITH SW FLOW ABOVE 900 MB. THIS
WILL CONTINUE TO BRING VERY WARM AND HUMID AIR INTO THE ENTIRE
REGION. BASICALLY HAVE HIGHS FROM THE LOWER TO MID 90S ALONG AND
EAST OF I29 TO AROUND 102 IN SOUTH CENTRAL SD. THERE IS CERTAINLY
THE POTENTIAL THAT ONE OR TWO OF THESE DAYS COULD BE EVEN WARMER
THAN FORECAST BUT THAT WILL BE DEPENDENT ON IF WIND DIRECTION CAN GO
SOUTH OR SOUTHWEST FOR A PERIOD. THE OTHER CONCERN IS THE HUMIDITY.
WITH A STRONG INVERSION...EXPECT THAT MOST PLACES WILL SEE DEW
POINTS IN THE UPPER 60S TO MID 70S EACH DAY WITH THE HIGHEST DEW
POINTS EAST OF THE JAMES RIVER. ONLY SOUTH CENTRAL SOUTH DAKOTA
COULD SEE DEW POINTS FALL INTO THE LOWER 60S...OR EVEN LOWER...IF
TEMPERATURES RISE WELL ABOVE 100 DEGREES. THE COMBINATION OF HEAT
AND HUMIDITY WILL RESULT IN HEAT INDICES BETWEEN 100 AND 110 EACH
AFTERNOON. WE ARE ALSO EXPECTING LOWS IN THE LOW TO MID 70S EACH
DAY...AND A DAY OR TWO WITH LOWS NEAR 80 ARE ALSO NOT IMPOSSIBLE.
THIS WILL LIKELY RESULT IN A PROLONGED PERIOD OF DANGEROUS HEAT NEXT
WEEK. /SCHUMACHER

&&
.AVIATION.../FOR THE 18Z TAF ISSUANCE/
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD.
CONVECTION ACROSS CENTRAL SOUTH DAKOTA WILL SHIFT EAST CREATING A
CHANCE OF SHOWERS AND THUNDERSTORMS.  BEST CHANCES FOR CONVECTION
WILL BE NORTH OF INTERSTATE 90 ALONG THE HIGHWAY 14
CORRIDOR...THOUGH THE FOCUS SHOULD BE EAST OF THE JAMES RIVER VALLEY
AFTER 18Z. VISIBILITIES MAY BRIEFLY FALL TO AROUND 5 SM WITHIN THE
CORE OF THUNDERSTORMS...THOUGH CEILINGS SHOULD REMAIN VFR.
CONVECTION SHOULD MAINLY BE EAST OF THE FORECAST AREA AFTER 00Z
SATURDAY...WITH CLEARING SKIES AND LIGHT EASTERLY FLOW IN THE LOW
LEVELS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jun 29, 10:58 AM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT FRI JUN 29 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1058 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY THROUGH
EARLY EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH THE
MAIN THREAT BEING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO
60 MPH. THE BEST CHANCE OF SEVERE STORMS WILL BE FROM MID
AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY SATURDAY NIGHT. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED.

ALL SIGNS ARE POINTING TOWARDS AN EXTENDED PERIOD OF VERY HOT
CONDITIONS NEXT WEEK WITH MANY LOCATIONS SEEING HIGHS IN THE 90S
TO NEAR 100 TUESDAY THROUGH THURSDAY. NIGHTTIME CONDITIONS WILL
BRING ONLY MINOR RELIEF WITH LOWS FROM THE UPPER 60S TO MID 70S
LIKELY. IF YOU WORK OUTSIDE OR ARE PLANNING ANY OUTDOOR
ACTIVITIES NEXT WEEK PLEASE MAKE PLANS TO STAY SAFE IN THIS
POTENTIALLY DANGEROUS HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 29, 5:06 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             CHESTER                 43.89N 96.93W
06/29/2012  E1.75 INCH       LAKE               SD   EMERGENCY MNGR

            HAIL STARTED OUT AS QUARTER SIZED, BUT THEN INCREASED TO
            GOLFBALL SIZED A LITTLE BEFORE 5 PM.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:55 PM CDTSevere Thunderstorm WarningFSDMoody35 min
Jun 29, 5:03 PM CDTSevere Thunderstorm WarningFSDPipestone17 min
Jun 29, 6:46 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.